A year ago I suffered chest pain and numbness in arms and jaw. Nuclear stress test indicated my heart was fine. A month ago I suffered extreme breathlessness and exhaustion and was sent by ambulence to the hospital because of abnormally high pulse. Tests indicated I was in A-Fib and had been for quite some time (months). TEE showed biatrial enlargement, small mobile thrombus in left atrial appendage, mitral regurgitation, moderate tricuspid regurgitation and significant enlargement of both atria. I have been on warafin, cardizem, digoxin and omega 3 for a month. The cardioversion is schedule in a couple of weeks. My concern is the existing blood clot. Will the shock of the cardioversion release the clot into my body? Is there a better option to the cardioversion? I am a 50 year old female with no other health issues.
I can understand your concerns. The guidelines say that 3-4 weeks of theurapeutic anticoagulation should be enough to allow for a safe cardioversion. Ask your doctor what they think -- I will sometimes repeat do a TEE to make sure that it is safe, but it is not absolutely necessary.
Chemical cardioversion is no safer than electrical cardioversion with a shock.
Cardioversion is only necessary if you have symptoms with your atrial fibrillation. If you don't have symptoms, you don't necessarily need a cardioversion.
I will have been on warafin for over 6 weeks when the cardioversion is done. I continue to have symptoms of exhaustion and breathlessness even with chemicals. I didn't reach this level of symptons until months into A-Fib so there's concern I won't realize if and when I go back into it (assuming I can be converted electrically). I will continue on warfarin for a long, long time, perhaps life. I'll be happy to just get my energy level up. This is a wonderful site. Thanks for your quick response - you eased my mind tremendously - Marie
There is a 99% chance the cardioversion will convert you. the next question is if you will stay in sinus rhythm. If you feel better in sinus rhythm (normal rhythm), then you will have your proof. Once you know that you feel better and depending on how much better you feel, you can look into other options -- medications and ablation -- that can help keep you in sinus rhythm.
Cardoversion went well, procedure was simple - no stroke, no pain, etc. Unfortunately I didn't stay in sinus rhythm. This is silent AF, in that I didn't know that's what I had. Now I know to check my pulse for erratic rhythm. Flecainide has been added to my current meds at 50MG/2X. After a few days on this I feel a bit more energetic, but I'm not in sinus rhythm. I've read this is not the best drug to be on and many people refuse to even use it. Are there better options at this point? Where should I go from here? I do plan on seeing an Electrophysiologist too.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.